John Grohol interviews Wyeth's VP of Medical Affairs on Pristiq

Dr. Grohol interviewed Dr. Phil Ninan, Wyeth’s VP of Medical Affairs on Pristiq, its efficacy, and surrounding issues. It was quite an interesting interview (and long) but here are some highlights that I chose to comment on. I’ll be making some comments in between Dr. Ninan’s answers due to the extensive length. Some parts of the answers have been truncated.

Dr. Grohol: There’s been more talk in recent years about greater concerns about withdrawal syndrome. And so I was wondering what the research has shown what the withdrawal profile on Pristiq looks like compared to other drugs in its class.

antidepressantsDr. Ninan: First of all, I think, one should distinguish what is a withdrawal syndrome from what we would call discontinuation symptoms. Withdrawal is traditionally associated with medicines that one has got physiologically dependent on. And there is a whole set of not only symptoms, but physiological changes that occur that can be potentially dangerous.

You see that with alcohol, you see that with benzodiapams, the anti-anxiety and sleep medications that can cause physiological dependence. …

We should distinguish that from discontinuation symptoms, where those medical risks are not present. And these are not medicines that you become physiologically dependent on, but you can get adaptive changes that have occurred, that then the body and the brain needs to readapt to not having those medications onboard.

And you see this with blood pressure medications where if you suddenly stop certain blood pressure medications you can get a rebound increase in blood pressure that is very transient. …

So, what we have here are discontinuation symptoms that have been reported with antidepressant medications that get out of the system very quickly. And most medicines that get out the quickest are more likely to have discontinuation symptoms, because the brain is not having a chance to adapt to not having that medication occupy the receptors in the brain.

And the longer you’re on the medication, the more the adaptation has taken place, and therefore the more likely you are to have the discontinuation symptoms. So, we know that there were medicines that were the biggest culprits in terms of having discontinuation symptoms. Effexor was one. Paxil is the other.

Perhaps things are different in the medical field. Patients seem to view discontinuation symptoms and withdrawal syndrome as one and the same. Dr. Ninan is arguing semantics to me.

So, patients who are coming off Effexor and Paxil have described various words like “brain shivers” and things like that, which we consider to be under a term called paresthesia, which are physical symptoms that you might be having within your body. And you can also have associated anxiety depressive symptoms.

I’m not wholly familiar with paresthesia but if this definition in Wikipedia is correct, “brain shivers” doesn’t fall under this term. There’s no citation for this on Wikipedia, but I agree with this statement:

Paresthesia and “electric shock sensations” are clinical terms used to describe this symptom, though paresthesia by definition is clinically incorrect.

Now unfortunately, the scales that we use to measure these are not very good. Because what we find is that anywhere from 20 to 30 percent of patients who are on placebo are also demonstrating some of these symptoms. …

20 to 30 percent? For real? On placebo?

And so we would recommend clinically that if a patient is planning to stop the medication, they should do it under medical supervision so that they’re being guided about what are the mechanisms that you can use to reduce the discontinuation symptoms, so that they don’t cause excessive distress, and they can be managed medically.

It’s worth noting that even with medical management, discontinuation and/or withdrawal symptoms (whatever you want to call it) can still persist at a severe rate based on the individual.


Dr. Grohol: Did Wyeth’s clinical trials on Prestiq (sic) show any increased risk of suicidality or suicidal ideation for people taking the drug?

Dr. Ninan: That again is a very good question, and let me just give you a little bit of background. One, when we look at the rating scales. So, for example, we look at the item of suicidality that might be in the Hamilton Depression or the Montgomery-Asberg Depression Rating Scale, we see significant improvements in those groups over the group that got placebo.

I don’t know much about depression rating scales but I know that I am skeptical of them. If you’d like to see examples of how it’s possible manipulate them, check out a bunch of these posts from Clinical Psychiatry & Psychology.

What happened in 2004 was the FDA looked at this issue beyond just these rating scales, and looked at what caused suicidal behaviors. And this is where the details become really relevant. So, you might have somebody who has taken the pill in the morning, doesn’t realize that they’ve taken it, and then therefore they go back and take the pill again later in the day. Some charts would code that as an overdose, even though there was no intent to harm themselves.

Manipulation #1. Especially if this is coded under placebo and not under the actual drug. Remember, it’s “some charts,” not all.

frustratedThere were situations where somebody would get frustrated and bang their head against the wall. And that was coded as being a suicidal gesture versus somebody who had a very serious intent to harm themselves, and actually completed suicide.

Manipulation #2. Banging a head against the wall? Isn’t this a little far-fetched for a depression scale?

So, what the FDA did to try and balance this out… And so we have this variability when we have 30 or 40 sites that are assessing patients coming into studies. You can see a wide variety of things that are put into the case report form. And so what the FDA did was they came up with a comprehensive list of words that might be associated with suicidality.

And then if those words came in a case report form, then narratives of that event was written up. And then blindly, three raters would rate those on a scale that was agreed on by the FDA to decide whether a suicidal attempt had been made, what was the intent of that, how serious was it, and those kinds of issues.

And the idea of having three raters was: you would start with two and if there was a disagreement then the third one, his or her work, would be the one that would be made to use to make a decision like that. So, that technique, and the rating is done at Columbia University. …

Thank God the FDA stepped in and provided oversight on this problematic issue.

There is a greater number in the people who are treated with Prestiq (sic) compared to placebo. And we don’t know how exactly to code some of what has been termed suicidality, so I can’t give you exact numbers. …

I should also, to completely transcend, we did have one patient who did commit suicide, who completed suicide. That patient had been randomized to Pristiq and completed suicide about four or five days after they had been randomized. But, it’s not clear whether that person took even a single dose of Pristiq. And that was part of the information that we gave to the FDA.

I’m glad it was reported. I hope any post-marketing adverse events that may come as a result of Pristiq are also reported to Wyeth and the FDA.

1 Comment

  1. Martin Cook said,

    August 4, 2012 at 6:23 pm

    on may 29th 2011 my wife committed suicide while on pristiq. this drug is evil and this manufacturer will be judged by GOD !!!! they give samples to get you hooked


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: